Florida, 2007

Hail in Florida, May 3, 2007

May 3, 2007 · NWS MFL · 2 events in 2 counties and zones

Thunderstorms formed during the mid to late afternoon hours across the Lake Okeechobee region of South Florida, with 2 reports received of large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$100,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Thunderstorms formed during the mid to late afternoon hours across the Lake Okeechobee region of South Florida, with 2 reports received of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at May 3, 2:02 PM EST, 28 minutes earlier.

Area forecast discussion, May 3, 2:02 PM EST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
302 PM EDT THU MAY 3 2007

.DISCUSSION...
CONDITIONS SIMILAR TO THOSE OF 24 HOURS AGO REMAIN IN PLACE ACROSS
SOUTH FLORIDA THIS AFTERNOON...WITH THE ATLANTIC COAST SEA BREEZE
BOUNDARY MOVING INLAND A BIT FASTER TODAY.  ONE VERY IMPORTANT
DIFFERENCE...HOWEVER...IS THE NORTHWEST EXTENT OF A DEEP PLUME OF
TROPICAL MOISTURE WHICH WAS LOCATED ALONG THE SOUTHEAST COAST
YESTERDAY...AND IS NOW AT LEAST AS FAR NORTH AS THE LAKE OKEECHOBEE
AREA. LOW-LEVEL CONVERGENCE ALONG THE ATLANTIC/GULF SEA BREEZE
BOUNDARIES AND OTHER MESOSCALE BOUNDARIES WILL BE MORE THAN
SUFFICIENT TO GENERATE SCATTERED CONVECTION ACROSS THE ENTIRE AREA
THROUGH EARLY EVENING...ESPECIALLY GIVEN NORTHWARD ADVECTION OF
MOISTURE AND SLOWLY COOLING MID-LEVEL TEMPERATURES ASSOCIATED WITH
VORT MAX APPROACHING FROM THE WEST. INCREASING EASTERLY COMPONENT
TO STEERING FLOW MAY MAINTAIN REMNANTS OF AFTERNOON/EVENING
ACTIVITY ALONG THE WEST COAST THROUGH THE PRE-DAWN HOURS ON
FRIDAY.

SHORT TERM MODEL SOLUTIONS AGREE THAT VERY LITTLE CHANGE ON THE
SYNOPTIC SCALE WILL OCCUR ACROSS SOUTH FLORIDA THROUGH SATURDAY...
AND EXPECT ANOTHER ROUND OF SCATTERED AFTERNOON THUNDERSTORMS ON
FRIDAY DESPITE SUSPICIOUSLY DRY PROGS FROM THE GFS/ECMWF/UKMET.
MEANWHILE...NORTHWEST FLOW ALOFT WILL BECOME MORE PRONOUNCED FROM
FRIDAY INTO SATURDAY...AS OMEGA BLOCK BUILDS OVER THE CENTRAL
PLAINS IN RESPONSE TO DEEPENING UPPER TROUGHS OVER THE CANADIAN
MARITIMES AND ROCKY MOUNTAINS. THIS FAVORABLE UPPER LEVEL PATTERN
COMBINED WITH SUFFICIENT LOW-LEVEL MOISTURE/CONVERGENCE WILL
RESULT IN WIDELY SCATTERED AFTERNOON AND EVENING SHOWERS/STORMS
AGAIN ON BOTH SATURDAY AND SUNDAY AFTERNOONS...ALTHOUGH SUBTLE
WARMING ALOFT WILL GRADUALLY LIMIT THE COVERAGE OF THUNDERSTORMS THROUGH
THE END OF THE WEEKEND.

NO MAJOR CHANGES WILL BE MADE TO THE FORECAST REASONING IN THE
EXTENDED PERIODS...WITH A LATE SEASON COLD FRONT STILL ON
SCHEDULE TO PASS ACROSS THE AREA ON MONDAY. ALTHOUGH COOLING AND
DRYING WILL NOT BE SIGNIFICANT WITH THIS FRONTAL PASSAGE...IT WILL
BE NOTICEABLE AS A CANADIAN SURFACE HIGH FILTERS INTO THE REGION.
CLOUDY AND BREEZY CONDITIONS WILL ACCOMPANY THE FRONTAL PASSAGE ON
MONDAY...ALONG WITH THE POTENTIAL FOR A WIDESPREAD AREA OF
POSTFRONTAL LIGHT RAIN. OTHERWISE...THERE WILL BE NEGLIGIBLE CHANCES
FOR SHOWERS FOR THE REMAINDER OF THE WEEK IN A PERSISTENT EASTERLY
FLOW REGIME.

&&

.AVIATION...
GENERALLY VFR CONDITIONS ANTICIPATED THROUGHOUT THIS FORECAST
PERIOD...WITH MVFR A POSSIBILITY IN THE EVENT THAT ANY CONVECTION
OR REMNANTS OF CONVECTION AFFECT THE AREA TERMINALS. WILL LEAVE
VCSH/CB GROUPS IN THE FORECAST THROUGH 04/03Z...WITH CONDITIONS
EXPECTED TO IMPROVE ALONG BOTH COASTS WITH THE LOSS OF DIURNAL
HEATING.

&&

.MARINE...
NO MARINE WEATHER CONCERNS IN THIS FORECAST PERIOD...WITH EAST
WINDS OF 5-15 KNOTS AND SEAS OF 1-3 FEET ANTICIPATED THROUGH THE
BEGINNING OF NEXT WEEK. STRONGER EAST-NORTHEAST FLOW FOLLOWING
COLD FRONTAL PASSAGE ON MONDAY WILL RESULT IN SEAS BUILDING INTO
THE 4-6 FOOT RANGE AND REMAINING IN THIS RANGE FOR MUCH OF NEXT
WEEK. THE ATLANTIC COAST RIP CURRENT THREAT WILL ALSO BE
INCREASING BEYOND MONDAY...GIVEN STRONGER ONSHORE FLOW COMPONENT.

&&

.FIRE WEATHER...
NO FIRE WEATHER CONCERNS IN THIS FORECAST PERIOD...WITH MINIMUM
AFTERNOON RH VALUES REMAINING IN THE 35-40 PERCENT RANGE FOR
INTERIOR LOCATIONS. LOW-LEVEL MOISTURE WILL REMAIN SUFFICIENTLY
DEEP THROUGH THE END OF THE WEEKEND TO PREVENT FIRE WEATHER
CONCERNS...AND EAST-NORTHEASTERLY FLOW OFF THE ATLANTIC WILL
CONTINUE THIS TREND INTO NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  73  84  72  83 / 10 20 10 20
FORT LAUDERDALE  74  85  73  84 / 10 20 10 20
MIAMI            72  87  72  86 / 10 20 10 20
NAPLES           70  85  69  86 / 20 20 20 20

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.

AM...NONE.

GM...NONE.

&&

LONG TERM...70/DD
SHORT TERM/AVIATION...60/BD
Hazardous weather outlook, May 3, 1:00 PM EST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
200 PM EDT THU MAY 3 2007

FLZ063-066>075-040000-
GLADES-HENDRY-PALM BEACH WESTERN-PALM BEACH EASTERN-
WESTERN COLLIER-EASTERN COLLIER-WESTERN BROWARD-
BROWARD METROPOLITAN-WESTERN DADE-DADE METROPOLITAN-
MAINLAND MONROE-
200 PM EDT THU MAY 3 2007

...SCATTERED THUNDERSTORMS OVER INTERIOR AND EAST COAST TODAY...
...A FEW STORMS COULD PRODUCE STRONG GUSTS, SMALL HAIL AND HEAVY RAIN...
...ISOLATED WATERSPOUTS POSSIBLE OVER ATLANTIC WATERS TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER
MAINLAND SOUTH FLORIDA TODAY AS BOTH EAST AND WEST COAST SEA BREEZES
AS WELL AS LAKE BREEZES COLLIDE. DIURNAL HEATING WILL INTERACT WITH
THESE BOUNDARIES TO RESULT IN SCATTERED THUNDERSTORMS. THESE STORMS
WILL MAINLY DEVELOP OVER INLAND AREAS AND DRIFT SLOWLY NORTHEASTWARD
THROUGH THE AFTERNOON AND EVENING HOURS.

WATERSPOUTS:THERE IS A MODERATE RISK OF WATERSPOUTS OVER THE
ATLANTIC WATERS AS LINES OF SHOWERS AND THUNDERSTORMS MOVE SLOWLY
OVER THESE WATERS TODAY.

WIND: THE STRONGEST STORMS THAT DEVELOP TODAY COULD PRODUCE WIND
GUST IN THE 40 TO 50 MPH RANGE.

HAIL: SMALL HAIL UP TO DIME SIZE IS POSSIBLE WITH THE STRONGEST
STORMS.

FLOODING: LOCALLY HEAVY RAIN AND PONDING OF WATER IN POORLY
DRAINED AREAS IS POSSIBLE, ESPECIALLY OVER THE EASTERN METRO AREAS
AND JUST EAST OF LAKE OKEECHOBEE, DUE TO THE EXPECTED SLOW MOVEMENT
OF THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS CHANCE OF THUNDERSTORMS OVER WESTERN INTERIOR AND WEST
COAST FRIDAY AND A SLIGHT CHANCE OF THUNDERSTORMS ALL OF SOUTH
FLORIDA, EXCEPT EASTERN METRO AREAS SATURDAY.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, May 3, 11:43 AM EST, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1243 PM EDT THU MAY 3 2007

FLZ068-031730-
PALM BEACH EASTERN FL-
1243 PM EDT THU MAY 3 2007

AT 1240 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ROYAL PALM BEACH...OR 13 MILES SOUTHWEST OF
RIVIERA BEACH...MOVING SOUTHEAST AT 5 MPH.

THE PRIMARY IMPACTS WILL BE HEAVY DOWNPOURS...FREQUENT LIGHTNING AND
GUSTY WINDS OF 40 TO 50 MPH...WHICH CAN DOWN SMALL TREE LIMBS AND
BRANCHES...AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN
A SAFE BUILDING UNTIL THE STORM PASSES.

60/BD
Special weather statement, May 3, 1:03 PM EST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
203 PM EDT THU MAY 3 2007

FLZ072-031900-
BROWARD METROPOLITAN FL-
203 PM EDT THU MAY 3 2007

AT 158 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR INTERSECTION I-75 AND U.S. 27...OR JUST
NORTH OF WESTON...MOVING SOUTH AT 5 MPH.

THIS STORM WILL AFFECT WESTON AND THE FAR WESTERN SUBURBS OF BROWARD
COUNTY.

THE PRIMARY IMPACTS WILL BE HEAVY DOWNPOURS...FREQUENT LIGHTNING AND
GUSTY WINDS OF 40 TO 50 MPH...WHICH CAN DOWN SMALL TREE LIMBS AND
BRANCHES...AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN
A SAFE BUILDING UNTIL THE STORM PASSES.

60
Special weather statement, May 3, 1:25 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
225 PM EDT THU MAY 3 2007

FLZ073-075-031930-
WESTERN DADE FL-MAINLAND MONROE FL-
225 PM EDT THU MAY 3 2007

AT 224 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF PA-HAY OKEE OVERLOOK...OR 24
MILES NORTH OF FLAMINGO...MOVING SOUTHEAST AT 5 MPH.

THE PRIMARY IMPACTS WILL BE HEAVY RAINFALL...SMALL HAIL...FREQUENT
LIGHTNING AND GUSTY WINDS OF 40 TO 50 MPH...WHICH CAN DOWN SMALL
TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL OBJECTS.
SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

60
Special weather statement, May 3, 1:44 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
244 PM EDT THU MAY 3 2007

FLZ067-071-031930-
WESTERN BROWARD FL-PALM BEACH WESTERN FL-
244 PM EDT THU MAY 3 2007

AT 241 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES NORTH OF INTERSECTION ALLIGATOR ALLEY
AND MIAMI CANAL...OR 22 MILES WEST OF CORAL SPRINGS. THIS STORM WAS
NEARLY STATIONARY.

THE PRIMARY IMPACTS WILL BE HEAVY DOWNPOURS...SMALL HAIL...FREQUENT
LIGHTNING AND GUSTY WINDS OF 40 TO 50 MPH...WHICH CAN DOWN SMALL
TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL OBJECTS.
SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

60

The radar

The Miami radar (KAMX), 121 km away, was scanning. The volume nearest the first event began at 19:27 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Palm Beach

When
May 3, 2:30 PM EST to 2:40 PM EST
Where
Palm Beach County, 3 mi E of Belle Glade
Measured
1 in hail
Crop damage
$100,000
Reported by
Newspaper
Coordinates
26.680, -80.621

Large hail damaged crops in a field east of Belle Glade.

Hail, Glades

When
May 3, 4:45 PM EST
Where
Glades County, 2.83 mi NNE of Roma
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
27.010, -81.310

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2007Every state in 2007This day in weather historyWarnings in Florida, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 34254, 34253.